Hail, Mercer
- When
- October 6, 6:04 PM CST
- Where
- Mercer County, 1.48 mi SSW of Princeton Kaufman Ar
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.400, -93.610
A storm occurred in Mercer County Missouri, producing 3/4 inch hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A storm occurred in Mercer County Missouri, producing 3/4 inch hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Oct 6, 5:49 PM CST, 15 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 649 PM CDT Thu Oct 6 2016 .Discussion... Issued at 400 PM CDT THU OCT 6 2016 The next 12 hours look to be a bit busy as storms persist across the region ahead of, and eventually along, a cold front that will sweep through far eastern Kansas and Missouri later tonight. Convection from overnight lingered into the morning hours across southern Kansas and into central Missouri bringing cooling rains and thunderstorms to much of east central Kansas into central and northeast Missouri. Additionally, convection got going again mid- morning near the Iowa-Missouri state line; lifting north through the morning and afternoon hours. Stepping back to look at the big picture, the convection across our region is occurring ahead of a frontal boundary wallowing this afternoon across central Kansas northeast through southeast Nebraska into western Iowa, emanating from a surface low in Kansas that is a reflection of a larger synoptic level trough over the Rockies. It is this large trough it will push the frontal boundary southeast trough eastern Kansas and Missouri tonight. On the up side, after the front pushes through any lingering storms will quickly dissipate leaving behind dry conditions and cool temperatures for Friday --highs in the 60s-- and through the weekend --highs in the 70s--. Next chance of widespread storms will likely wait till mid to late next week. For this evenings storms...the environment ahead of the storms is generally sufficient for severe weather, but due to convection that has percolated ahead of the front today instability is not particularly robust. The low levels of the atmosphere have remained a bit stable in area due to the cloud cover from the convection earlier today. That said, there is some instability to work with especially as you get above the boundary layer, as evident by comparing surface based CAPE (~500 to 1000J/KG) and MUCAPE (~1500 to 2000 J/KG). So, while there is sufficient instability as storms move in, any strong storms that do get going will have no problem finding the organizing shear as 0-6KM values are running around 50 knots this afternoon thanks to the 40 to 50 knot low level jet oriented parallel to the front across eastern Kansas and western Missouri. Expectations are that individual super cells will develop near the front across Kansas, moving northeast, before congealing into a line of storms that will progress across western Missouri into northeast and central Missouri late tonight/early Friday morning. As such, the severe threat looks highest for eastern Kansas and the first couple rows of counties into Missouri through about 9 PM tonight with large hail, damaging winds our primary threats; however isolated tornadoes can not be ruled out. Otherwise, as the line of storms push east later tonight the severe potential will transit to only threats from hail and damaging winds for areas of central to northeast Missouri. Lastly, with precipitable water values running over one inch, any and ever storm tonight will be able to put down a quick inch of rain. This will likely lead to flooding issues along area rivers, creeks and streams, that are near flood stage already; though flash flooding looks very limited as the storms are expected to be progressive enough to mitigate the potential. && .Aviation...(For the 00Z TAFS through 00Z Friday Evening) Issued at 649 PM CDT THU OCT 6 2016 TAFs this hour are based on timing of a line of thunderstorms currently moving through eastern Kansas. These storms will affect all the terminals along the Kansas-Missouri state line between 01Z and 03Z. Once the line of storms have passed the gusty south wind ahead of them will become a gusty north-northwest wind behind. However, by mid to late Friday morning skies will be clearing out and the gusty winds will subside as the pressure gradient relaxes. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Cutter Aviation...Cutter
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 520 AM CDT THU OCT 6 2016 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-071030- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 520 AM CDT THU OCT 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT A LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO TRACK ACROSS THE AREA THIS EVENING. THE HIGHEST RISK FOR SEVERE STORMS...INCLUDING DAMAGING WINDS AND A FEW TORNADOES...WILL BE NEAR AND WEST OF INTERSTATE 35. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
635 PM CDT THU OCT 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM HAIL 4 SW BLUE MOUND 38.05N 95.06W
10/06/2016 E1.00 INCH LINN KS EMERGENCY MNGR
&&
CUTTERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
652 PM CDT THU OCT 6 2016
KSZ102-MOZ001-002-011-070030-
DONIPHAN KS-NODAWAY MO-ATCHISON MO-HOLT MO-
652 PM CDT THU OCT 6 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DONIPHAN...
SOUTHEASTERN ATCHISON...WESTERN NODAWAY AND HOLT COUNTIES UNTIL 730
PM CDT...
AT 651 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CRAIG...OR 9 MILES WEST OF MOUND CITY...MOVING NORTHEAST AT 40 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MARYVILLE...MOUND CITY...HIGHLAND...OREGON...FAIRFAX...BURLINGTON
JUNCTION...MAITLAND...SKIDMORE...FOREST CITY...CRAIG...WHITE CLOUD...
GRAHAM...ELMO...BIG LAKE...QUITMAN...FORTESCUE...BIGELOW...CORNING
AND IOWA POINT.
THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 67 AND 101.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR NORTHEASTERN
KANSAS...AND NORTHWESTERN MISSOURI.
LAT...LON 4034 9488 4013 9493 4012 9505 4008 9504
4007 9506 4005 9501 3994 9499 3983 9534
4000 9534 4000 9531 4003 9535 4004 9542
4012 9539 4018 9548 4024 9547 4025 9553
4054 9511
TIME...MOT...LOC 2351Z 242DEG 33KT 4013 9541
LEIGHTONThe Des Moines radar (KDMX), 148 km away, was scanning. The volume nearest the first event began at 00:03 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Some structural damage occurred to a tractor company in Higginsville. A few sheds and an hoop building were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, October 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660110, 660111.